Alert archive / West Virginia / Flash Flood Warnings in 2014
Flash Flood Warning 37, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Aug 22, 2014, 10:43 PM EDT for Mingo County, Wayne County, West Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 22, 2014, 10:43 PM EDT (02:43 UTC)
- Expired
- Aug 23, 2014, 12:45 AM EDT
- In force
- 2 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Mingo County, WV, Wayne County, WV
The radar
The Charleston,WV radar (KRLX), 72 km from the middle of the area, began a volume at 02:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 2.7 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1434 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 708 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
036
WGUS51 KRLX 230243
FFWRLX
WVC059-099-230445-
/O.NEW.KRLX.FF.W.0037.140823T0243Z-140823T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
1043 PM EDT FRI AUG 22 2014
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
MINGO COUNTY IN WEST VIRGINIA...
THIS INCLUDES THE CITY OF WILLIAMSON...
SOUTHERN WAYNE COUNTY IN WEST VIRGINIA...
* UNTIL 1245 AM EDT
* AT 1039 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM THUNDERSTORMS TRAINING OVER THE WARNED AREA.
RAINFALL AMOUNTS OF ONE HALF TO ONE INCH IN LESS THAN AN HOUR ARE
POSSIBLE IN THE MORE INTENSE STORMS. DUE TO HEAVY RAINS EARLIER THIS
EVENING...THESE WILL LIKELY CAUSE FLOODING PROBLEMS. THE STRONG
STORMS WILL MOVE OUT OF THE AREA BY AROUND MIDNIGHT.
* THE STORM PRODUCING VERY HEAVY RAIN WILL OTHERWISE REMAIN OVER
MAINLY RURAL AREAS OF THE INDICATED COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...800-401-9535...WHEN YOU CAN DO SO SAFELY.
YOU MAY ALSO REPORT HIGH WATER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
&&
LAT...LON 3755 8214 3759 8213 3767 8228 3778 8234
3781 8241 3790 8244 3790 8248 3798 8246
3799 8249 3812 8251 3808 8229 3800 8224
3795 8229 3797 8222 3778 8210 3775 8211
3770 8208 3770 8205 3752 8194
$$
051 follow-up statement
628
WGUS71 KRLX 230441
FFSRLX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1241 AM EDT SAT AUG 23 2014
WVC059-099-230451-
/O.EXP.KRLX.FF.W.0037.000000T0000Z-140823T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MINGO WV-WAYNE WV-
1241 AM EDT SAT AUG 23 2014
...THE FLASH FLOOD WARNING WILL EXPIRE AT 1245 AM EDT FOR
SOUTHEASTERN WAYNE AND MINGO COUNTIES...
HEAVY RAIN IS NO LONGER ANTICIPATED...THEREFORE THE FLASH FLOOD
WARNING THAT WAS IN EFFECT HAS BEEN ALLOWED TO EXPIRE. STREAMS AND
CREEKS HAVE BEGUN TO RECEDE AND NO LONGER POSE A FLASH FLOOD THREAT.
TURN AROUND DON'T DROWN. DO NOT DRIVE YOUR CAR ON FLOODED ROADWAYS.
PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...800-401-9535...WHEN YOU CAN DO SO SAFELY.
YOU MAY ALSO REPORT HIGH WATER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
LAT...LON 3755 8214 3759 8213 3767 8228 3778 8234
3781 8241 3790 8244 3790 8248 3798 8246
3799 8249 3812 8251 3808 8229 3800 8224
3795 8229 3797 8222 3778 8210 3775 8211
3770 8208 3770 8205 3752 8194
$$
05What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 7:45 PM EDT, 2 hours 58 minutes earlier.
Area forecast discussion, Aug 22, 7:45 PM EDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
745 PM EDT FRI AUG 22 2014
.SYNOPSIS...
ROUNDS OF SHOWERS AND THUNDERSTORMS CONTINUE WITH HEAVY
DOWNPOURS POSSIBLE. FLASH FLOODING POSSIBLE. HIGH PRESSURE WILL TRY TO
NOSE IN FROM THE NORTHEAST EARLY NEXT WEEK AS UPPER RIDGE BUILDS.
&&
.NEAR TERM /THROUGH SATURDAY/...
FLASH FLOOD WATCH STILL RIDES THROUGH 05Z. ON GOING FLASH FLOODING
IN EASTERN KENTUCKY AND SOUTHWESTERN WV...PARTICULARLLY IN THE
TRISTATE AREA.
A RIDGE IS JUST TO THE EAST BUT RIPPLES OF VORTICITY ARE MOVING ACROSS
THE AREA...AND WITH PWATS GREATER THAN 2 INCHES...ANY DISTURBANCE
IS ABLE TO SQUEEZE OUT A HEAVY DOWNPOUR. FORTUNATELY....MOST OF
THE PRECIPITATION WILL TAPER DOWN OVERNIGHT.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
DRIER WX REGIME BEGINS TO SET IN AS UPPER RIDGE BUILDS INTO THE
AREA. IT WILL BE WARM...BUT NOT HOT AS THE OPPRESSIVE HEAT REMAINS
WELL W OF THE REGION. IT WILL STILL BE RATHER MUGGY
THOUGH...TYPICAL DOG DAYS OF SUMMER.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
USED WPC THINKING WITH SOME TWEAKS. HIGH PRESSURE...AT THE SURFACE
AND ALOFT...WILL DOMINATE THE REGION INTO WEDNESDAY NIGHT...BEFORE
WEAKENING. THIS WILL ALLOW A COLD FRONT TO PUSH SOUTH INTO THE AREA
ON THURSDAY...WITH THIS FEATURE EXPECTED DRIFT SOUTH THROUGH THE
REMAINDER OF THE PERIOD.
WPC TEMPS LOOKED GOOD AND WERE GENERALLY USED.
&&
.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
HEAVY DOWNPOURS WILL CREATE IFR CONDITIONS FOR ANY SITE CONVECTION
NEARS. THIS IS SOMEWHAT DIFFICULT TO TIME...BUT EXPECT
PRECIPITATION TO CONTINUE...OF AND ON...AT LEAST THROUGH 04Z.
OUTSIDE OF THE PRECIPITATION...EXPECT MVFR AND VFR CONDITIONS. THE
EXTENT OF THESE CONDITIONS WILL BE HIGHLY DEPENDENT ON THE
LOCATIONS OF PRECIPITATION AND FOG.
FOG AND LOW STRATUS IS EXPECTED FOR MOST SITES WITH CALM TO LIGHT
FLOW AND ABUNDANT LOW LEVEL MOISTURE. EXPECT VISIBILITIES TO DROP
IN THE PREDAWN HOURS.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SUNDAY...
FORECAST CONFIDENCE: LOW.
ALTERNATE SCENARIOS: DURATION AND TIMING ROUNDS OF CONVECTION WILL
VARY. AT LEAST SOME AREAS OF PCPN MAY EVEN LINGER LONGER FRIDAY
NIGHT. FOG AND LOW STRATUS EXTENT AND TIMING MAY BE QUESTIONABLE.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
DATE SAT 08/23/14
UTC 1HRLY 00 01 02 03 04 05 06 07 08 09 10 11
EDT 1HRLY 20 21 22 23 00 01 02 03 04 05 06 07
CRW CONSISTENCY M M M H H H M M M M M L
HTS CONSISTENCY H H H H H H H H M M M L
BKW CONSISTENCY M M M M M H H H H H L L
EKN CONSISTENCY H H H M H H L L L L L M
PKB CONSISTENCY M M M M M H H H M M M M
CKB CONSISTENCY M M M M M H H H H M M M
AFTER 00Z SUNDAY...
IFR CONDITIONS POSSIBLE IN LOW STRATUS IN LINGERING LOW LEVEL
MOISTURE SATURDAY AFTERNOON.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLASH FLOOD WATCH UNTIL 1 AM EDT SATURDAY FOR WVZ005>011-
013>020-024>040-046-047.
OH...FLASH FLOOD WATCH UNTIL 1 AM EDT SATURDAY FOR OHZ066-067-075-
076-083>087.
KY...FLASH FLOOD WATCH UNTIL 1 AM EDT SATURDAY FOR KYZ101>103-105.
VA...FLASH FLOOD WATCH UNTIL 1 AM EDT SATURDAY FOR VAZ003-004.
&&
SYNOPSIS...LS
NEAR TERM...LS
SHORT TERM...30
LONG TERM...JSH
AVIATION...LSHazardous weather outlook, Aug 22, 4:16 AM EDT, 18 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 416 AM EDT FRI AUG 22 2014 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-230830- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 416 AM EDT FRI AUG 22 2014 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. STRONG RISES MAY OCCUR ON SOME HEADWATERS RIVERS FROM THE RAINFALL ON FRIDAY AND FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. KTB
In the hours before
Local storm report, Aug 22, 9:56 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
956 PM EDT FRI AUG 22 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM FLASH FLOOD 1 NE ASHLAND 38.48N 82.63W
08/22/2014 BOYD KY 911 CALL CENTER
INTERSECTION OF ROBERTS AND WINSLOW...CARS FLOODED IN
HIGH WATER.
&&
EVENT NUMBER RLX1401167
26Local storm report, Aug 22, 10:00 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1000 PM EDT FRI AUG 22 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM FLASH FLOOD SUMMIT 38.44N 82.70W
08/22/2014 BOYD KY 911 CALL CENTER
CORRECTED ENTRY. CARS FLOODED AT THE INTERSECTION OF
ROBERTS AND WINSLOW.
&&
EVENT NUMBER RLX1401168
26Local storm report, Aug 22, 10:02 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1002 PM EDT FRI AUG 22 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM FLASH FLOOD SUMMIT 38.44N 82.70W
08/22/2014 BOYD KY 911 CALL CENTER
INTERSECTION OF SR716 AND SR5...CARS UNDERWATER AND
WATER IN THE FIRST FLOOR OF A HOUSE.
&&
EVENT NUMBER RLX1401169
26Local storm report, Aug 22, 10:04 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1004 PM EDT FRI AUG 22 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0644 PM FLASH FLOOD CANNONSBURG 38.39N 82.70W
08/22/2014 BOYD KY 911 CALL CENTER
PEOPLE RESCUED FROM HOUSES AT THE INTERSECTION OF SR3
AND PONDEROSA. ONE HOUSE HAD THE FIRST FLOOR UNDERWATER
AND THE RESCUE WAS MADE FROM THE SECOND FLOOR.
&&
EVENT NUMBER RLX1401170
26Special weather statement, Aug 22, 10:08 PM EDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1008 PM EDT FRI AUG 22 2014
WVZ032-040-047-230300-
BARBOUR WV-RANDOLPH WV-TAYLOR WV-
1008 PM EDT FRI AUG 22 2014
...SPECIAL WEATHER STATEMENT FOR TAYLOR...BARBOUR AND NORTHERN
RANDOLPH COUNTIES UNTIL 1100 PM EDT...
AT 1002 PM EDT...SHOWERS AND ISOLATED THUNDERSTORMS WITH VERY HEAVY
RAINFALL WERE LOCATED OVER TAYLOR AND BARBOUR COUNTIES OF WEST
VIRGINIA...MOVING SLOWLY TO THE SOUTH. A FEW SPOTS HAVE RECEIVED A
QUICK HALF AN INCH OF RAIN IN 15 MINUTES. THESE WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THE SHOWERS WILL LIKELY DISSIPATE BY MIDNIGHT..
THIS THUNDERSTORM WILL BE NEAR FLEMINGTON AROUND 1015 PM...GALLOWAY
AROUND 1030 PM AND PHILIPPI AROUND 1045 PM.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.
YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
LAT...LON 3896 8000 3925 8016 3940 8014 3942 8011
3939 8009 3940 8004 3946 7993 3944 7989
3931 7989 3929 7986 3925 7984 3924 7982
3920 7981 3913 7983 3909 7978 3899 7976
05Special weather statement, Aug 22, 10:27 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1027 PM EDT FRI AUG 22 2014
VAZ003-004-230330-
BUCHANAN VA-DICKENSON VA-
1027 PM EDT FRI AUG 22 2014
...SPECIAL WEATHER STATEMENT FOR SOUTHWESTERN BUCHANAN AND DICKENSON
COUNTIES UNTIL 1130 PM EDT...
AT 1018 PM EDT...SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAINFALL
WERE LOCATED OVER DICKENSON AND SOUTHERN BUCHANAN COUNTIES OF
SOUTHWEST VIRGINIA...MOVING SOUTHEAST AT 20 MPH. HALF INCH TO NEARLY
AN INCH OF RAIN CAN BE EXPECTED IN AN HOUR UNDER THE MOST INTENSE
STORMS BEFORE THE ACTIVITY WEAKENS. THEY WILL CAUSE WATER TO POND ON
ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THUNDERSTORMS WILL BE NEAR BREAKS INTERSTATE PARK AROUND 1030
PM...HAYSI AROUND 1045 PM...VANSANT AROUND 1100 PM...DAVENPORT AROUND
1115 PM AND OAKWOOD AROUND 1130 PM.
YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
LAT...LON 3705 8250 3713 8256 3719 8256 3725 8244
3727 8235 3738 8220 3713 8191 3712 8200
3706 8202 3703 8208 3704 8209 3703 8217
3699 8225 3699 8229 3695 8236
05The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 10:08 PM EDT | Special Weather Statement | RLX | Barbour, Taylor | 52 min |
| Aug 22, 11:18 PM EDT | Flash Flood Warning | RLX | Barbour, Taylor | 3 hr |
| Aug 23, 12:15 AM EDT | Special Weather Statement | RLX | Randolph | 90 min |
| Aug 23, 12:59 AM EDT | Flash Flood Warning | RLX | Barbour, Randolph, Upshur | 3 hr |
| Aug 23, 4:17 AM EDT | Special Weather Statement | RLX | Barbour | 3 hr |
| Aug 23, 5:09 AM EDT | Special Weather Statement | RLX | Taylor | 51 min |
Nearby
Flash Flood Warnings in West Virginia, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.